MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-05830-LWS
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2024
Type of Reportable Event Malfunction
Event or Problem Description
Reported as "iab rupture".The report states that "cardiology fellow was repositioning the iab when blood was noted to come back into the helium drive-line.The pump was in standby during the procedure.The tubing was clamped immediately, and the attending physician was called.The iab was removed without incident within 20 minutes".Another iab was not inserted.No patient harm or injury.The patient status is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 30cc 8fr fiberoptix ultra intra-aortic balloon catheter (iabc) without the original packaging.Upon return, the iabc bladder was noted withdrawn through a non-teleflex teflon sheath and the sheath was noted on the iabc bladder membrane.The distal end of the teflon sheath was noted at approximately 6.4cm from the iabc distal tip; fluid/liquid blood was noted within the sheath sidearm.The one-way valve was noted tethered to the short driveline tubing.The ap tubing assembly noted connected to the iabc luer; fluid/liquid blood was noted within the sheath sidearm.The supplied 30cc inflation driveline tubing was noted connected to the short driveline tubing.Liquid blood was noted within the inflation driveline tubing and the inflation driveline tubing was noted clamped off with two pairs of hemostats.The visible portion of the iabc bladder was fully unwrapped.Bends to the iabc central lumen were noted at approximately 4.8cm and 45.8cm from the iabc distal tip.The iabc central lumen was noted broken near the iabc bifurcate at approximately 10.7cm from the iabc luer end.Dried blood was noted on the exterior surfaces of the returned sample.Dried blood was also noted within the bladder/helium pathway.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The cal key was intact.Since the iabc bladder was noted withdrawn through a non-teleflex teflon sheath , which indicates the iabc was not removed from the patient correctly per the instructions for use (ifu).As a result, an in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from 0.0055in-0.0063in and was within specification.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The cal key and fos were connected to the iabp.The cal key was recognized.The pump status displayed "ll" low light and "pl" pressure limit, indicating a possible broken fiber.The fiber was found broken at the location of the previously noted broken central lumen at approximately 10.7cm from the iabc luer end.Upon further checking, the full length of the fiber was confirmed present with no other notable breaks.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed.Upon aspiration, water was unable to be consistently pulled into the syringe.The attempt to flush resulted in air leak through the iabc short driveline tubing indicating crossover leak between the iabc central lumen and helium pathway.The results are consistent with the previously noted broken central lumen near the iabc bifurcate at approximately 10.7cm from the iabc luer end.The one-way valve was connected to the short driveline tubing and vacuum was pulled on the iabc.While maintaining the vacuum, the sheath was moved from the bladder and towards the bifurcate with minimal force required.Upon removal of the sheath from the iabc bladder, the iabc bladder appeared typical with no visual damage or abnormalities noted.The iabc was leak tested and a leak was immediately detected from the iabc distal tip and iabc luer end.The leak from the iabc distal tip and iabc luer end are consistent with the previously noted broken central lumen near iabc bifurcate.The iabc was leak tested again with the iabc distal tip and luer end blocked off; no other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 46cm from the iabc distal tip, which is the location of the previously noted bend.Then the guidewire could not advance at approximately 66.2cm from the iabc distal tip, which is the location of the previously confirmed broken central lumen.Blood was noted on the guidewire upon removal.The guidewire was front loaded through the iabc luer.The guidewire could not advance at approximately 10.7cm from the iabc luer, which is the location of the previously noted broken central lumen.Blood was noted on the guidewire upon removal.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab blood in helium pathway is confirmed.During the investigation, the intra-aortic balloon catheter (iabc) central lumen was noted broken near the iabc bifurcate, which allowed blood to enter the helium pathway.Unrelated to the reported complaint, the returned iabc bladder was found withdrawn through a non-teleflex teflon sheath.This indicates the user did not follow the instructions for use (ifu).As a result, an in-service has been requested to review the ifu with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the damaged central lumen.The root cause is undetermined.No further action required at this time.The reported complaint will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 30CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key19059797
Report Number3010532612-2024-00223
Device Sequence Number12431595
Product Code DSP
UDI-Device Identifier00801902034724
UDI-Public00801902034724
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Catalogue NumberIAB-05830-LWS
Device Lot Number18F23L0041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2024
Supplement Date Received by Manufacturer04/09/2024
Initial Report FDA Received Date04/08/2024
Supplement Report FDA Received Date04/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient SexUnknown